Ethyol to Prevent Dry Mouth
Dear OncoLink "Ask The Experts,"
My husband is a 54 yo non-smoker or drinker with stage I moderately differentiated squamous cell cancer of the tonsil. He is about to begin radiation therapy. Should he request Ethyol to reduce xerostomia (dry mouth)? His radiation MD thought the side effects weren't worth it.
Pinaki R. Dutta, MD, PhD, Resident in the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
The debate over Ethyol has been going on in the radiation community for many years now. In the past, with older radiation techniques, the parotid glands were often encompassed in the treatment field and would eventually become nonfunctional as the late effects of radiation set in, leading to xerostomia (dry mouth due to limited or no saliva production). This is not only uncomfortable, but saliva contains bacteria that are crucial to maintaining dental health. Without saliva, many people will eventually lose their teeth.
Ethyol was developed by the army to protect soldiers from radiation exposure in the 1950's, but caught the attention of pharmaceutical companies as it was shown to be preferentially picked up by non-tumor cells and thus offered some radiation protection to normal tissues. It came on the market a few years before intensity modulated radiation treatment (IMRT), which has essentially replaced older radiation techniques for head and neck cancers at most centers. IMRT allows better shaping of the dose and sparing of critical nearby structures, such as the parotid glands. Several retrospective studies have shown that there is little benefit of adding Ethyol to IMRT plans. Furthermore, the medication is extremely nauseating and can result in hypotension, fevers, rash, pruritis, etc. in a fair number of patients.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania